Alert archive / Hawaii / High Surf Warnings in 2013

High Surf Warning 4, NWS Honolulu, HI

January 31, 2013Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 31, 2013, 8:55 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 31, 2013, 12:00 PM HST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2013, 8:55 AM HST (18:55 UTC)
In effect from
Jan 31, 2013, 12:00 PM HST
Expired
Feb 1, 2013, 3:42 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WHHW40 PHFO 311855
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
855 AM HST THU JAN 31 2013

...SURF EXPECTED TO RISE BEGINNING THIS AFTERNOON...

.A STORM IN THE NORTH PACIFIC HAS GENERATED A LARGE NORTHWEST
SWELL THAT IS DUE TO ARRIVE THIS AFTERNOON AND BUILD TONIGHT.
THIS HAS WARRANTED THE ISSUANCE OF A HIGH SURF WARNING FOR THE
NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE
NORTH FACING SHORES OF MAUI FOR TODAY. AN ADVISORY WILL BE IN
EFFECT BY TONIGHT FOR THE WEST FACING SHORES OF THE BIG ISLAND.

HIZ001>004-006>008-012-013-017-019-020-010230-
/O.UPG.PHFO.SU.Y.0008.130131T2200Z-130202T0400Z/
/O.NEW.PHFO.SU.W.0004.130131T2200Z-130202T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
855 AM HST THU JAN 31 2013

...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 PM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM HST FRIDAY.
THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...SURF RISING TO 20
  TO 28 FEET BY TONIGHT. WEST FACING SHORES OAHU AND
  MOLOKAI...SURF RISING TO 15 TO 20 FEET BY TONIGHT.

* TIMING...BEGINNING AT 12 PM HST TODAY THROUGH 6 PM HST FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-010230-
/O.NEW.PHFO.SU.Y.0009.130201T0400Z-130202T0400Z/
KONA-KOHALA-
855 AM HST THU JAN 31 2013

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
FRIDAY. 

* SURF...INCREASING TO 6 TO 10 FEET.

* TIMING...BEGINNING AT 6 PM HST TODAY THROUGH 6 PM HST FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING
  DIFF CULT AND DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.


&&

$$

REYNES/BIRCHARD
6 follow-up statements
891 
WHHW40 PHFO 311925 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
924 AM HST THU JAN 31 2013

...SURF EXPECTED TO RISE BEGINNING THIS AFTERNOON...

.A STORM IN THE NORTH PACIFIC HAS GENERATED A LARGE NORTHWEST
SWELL THAT IS DUE TO ARRIVE THIS AFTERNOON AND BUILD TONIGHT.
THIS HAS WARRANTED THE ISSUANCE OF A HIGH SURF WARNING FOR THE
NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE
NORTH FACING SHORES OF MAUI FOR TODAY. AN ADVISORY WILL BE IN
EFFECT BY TONIGHT FOR THE WEST FACING SHORES OF THE BIG ISLAND.

HIZ001>004-006>008-012-013-017-019-020-010315-
/O.UPG.PHFO.SU.Y.0008.130131T2200Z-130202T0400Z/
/O.NEW.PHFO.SU.W.0004.130131T2200Z-130202T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
924 AM HST THU JAN 31 2013

...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 PM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM HST FRIDAY.
THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...SURF RISING TO 20
  TO 28 FEET BY TONIGHT. WEST FACING SHORES OAHU AND
  MOLOKAI...SURF RISING TO 15 TO 20 FEET BY TONIGHT.

* TIMING...BEGINNING AT 12 PM HST TODAY THROUGH 6 PM HST FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-010315-
/O.COR.PHFO.SU.Y.0009.130201T0400Z-130202T0400Z/
KONA-KOHALA-
924 AM HST THU JAN 31 2013

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
FRIDAY. 

* SURF...INCREASING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF
  THE BIG ISLAND.

* TIMING...BEGINNING AT 6 PM HST TODAY THROUGH 6 PM HST FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING
  DIFF CULT AND DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.


&&

$$

REYNES/BIRCHARD
136 
WHHW40 PHFO 010132
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST THU JAN 31 2013

...SURF WILL CONTINUE RISING THROUGH TONIGHT...

.A STORM IN THE NORTH PACIFIC HAS GENERATED A LARGE NORTHWEST
SWELL THAT WILL CONTINUE TO BUILD THROUGH TONIGHT. A HIGH SURF
WARNING REMAINS IN EFFECT FOR THE NORTH AND WEST FACING SHORES OF
NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI FOR
TODAY. AN ADVISORY WILL BE IN EFFECT TONIGHT FOR THE WEST FACING
SHORES OF THE BIG ISLAND.

HIZ001>004-006>008-012-013-017-019-020-011445-
/O.CON.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
332 PM HST THU JAN 31 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...SURF RISING TO 20
  TO 28 FEET BY TONIGHT. WEST FACING SHORES OF OAHU AND MOLOKAI...SURF
  RISING TO 15 TO 20 FEET BY TONIGHT.

* TIMING...BEGINNING AT 12 PM HST TODAY THROUGH 6 PM HST FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-011445-
/O.CON.PHFO.SU.Y.0009.130201T0400Z-130202T0400Z/
KONA-KOHALA-
332 PM HST THU JAN 31 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST FRIDAY. 

* SURF...INCREASING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF 
  THE BIG ISLAND. 

* TIMING...BEGINNING AT 6 PM HST TODAY THROUGH 6 PM HST FRIDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFF CULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

REYNES/BIRCHARD
503 
WHHW40 PHFO 010150 CCA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST THU JAN 31 2013

...SURF WILL CONTINUE RISING THROUGH TONIGHT...

.A STORM IN THE NORTH PACIFIC HAS GENERATED A LARGE NORTHWEST
SWELL THAT WILL CONTINUE TO BUILD THROUGH TONIGHT. A HIGH SURF
WARNING REMAINS IN EFFECT FOR THE NORTH AND WEST FACING SHORES OF
NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI. A
HIGH SURF ADVISORY IS IN EFFECT FOR INCREASING SURF ALONG THE
WEST FACING SHORES OF THE BIG ISLAND.

HIZ001>004-006>008-012-013-017-019-020-011500-
/O.COR.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
344 PM HST THU JAN 31 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* SURF...NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...SURF RISING TO 20
  TO 28 FEET TONIGHT. WEST FACING SHORES OF OAHU AND
  MOLOKAI...SURF RISING TO 15 TO 20 FEET TONIGHT.

* TIMING...BUILDING TONIGHT...PEAKING EARLY FRIDAY...THEN
  DIMINISHING LATE FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-011500-
/O.COR.PHFO.SU.Y.0009.130201T0400Z-130202T0400Z/
KONA-KOHALA-
344 PM HST THU JAN 31 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST FRIDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST FRIDAY. 

* SURF...INCREASING TO 6 TO 10 FEET ALONG WEST FACING SHORES OF 
  THE BIG ISLAND. 

* TIMING...BUILDING TONIGHT...PEAKING FRIDAY AND LOWERING FRIDAY
  NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFF CULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

REYNES/BIRCHARD
997 
WHHW40 PHFO 011333
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST FRI FEB 1 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO IMPACT MOST OF THE MAIN
HAWAIIAN ISLAND CHAIN TODAY.

HIZ001>004-006>008-012-013-017-019-020-020245-
/O.CON.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
333 AM HST FRI FEB 1 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...EXPECT SURF
  HEIGHTS OF 20 TO 28 FEET. ALONG WEST FACING SHORES OF OAHU AND
  MOLOKAI...EXPECT SURF HEIGHTS OF 15 TO 20 FEET.

* TIMING...PEAKING EARLY TODAY...THEN DIMINISHING TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONG
  SHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT
  HARBOR ENTRANCES MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-020245-
/O.CON.PHFO.SU.Y.0009.000000T0000Z-130202T0400Z/
KONA-KOHALA-
333 AM HST FRI FEB 1 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING.

* SURF...6 TO 10 FEET.

* TIMING...PEAKING TODAY...THEN GRADUALLY LOWERING LATE TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING
  SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING
  SWIMMING DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HOUSTON
521 
WHHW40 PHFO 011903
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
903 AM HST FRI FEB 1 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU AND MOLOKAI...AND FOR NORTH FACING SHORES OF OAHU AND
MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO IMPACT MOST OF THE MAIN
HAWAIIAN ISLAND CHAIN TODAY.

HIZ006-020400-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/
/O.EXA.PHFO.SU.Y.0009.000000T0000Z-130202T0400Z/
WAIANAE COAST-
903 AM HST FRI FEB 1 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...10 TO 18 FEET.

* TIMING...PEAKING TODAY...THEN GRADUALLY LOWERING LATE TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING
  SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING
  SWIMMING DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ001>004-007-008-012-013-017-019-020-020400-
/O.CON.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
903 AM HST FRI FEB 1 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...EXPECT SURF
  HEIGHTS OF 15 TO 25 FEET. 10 TO 20 FEET ALONG WEST FACING SHORES
  OF MOLOKAI.

* TIMING...PEAKING EARLY TODAY...THEN DIMINISHING TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONG SHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBOR ENTRANCES MAKING NAVIGATING THE 
  HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHORE BREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-020400-
/O.CON.PHFO.SU.Y.0009.000000T0000Z-130202T0400Z/
KONA-KOHALA-
903 AM HST FRI FEB 1 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...5 TO 8 FEET.

* TIMING...PEAKING TODAY...THEN LOWERING TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING 
  SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING 
  SWIMMING DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

DEJESUS
609 
WHHW40 PHFO 020142
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST FRI FEB 1 2013

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES
OF THE BIG ISLAND...

.THE CURRENT NORTHWEST SWELL WILL BEGIN TO SUBSIDE TONIGHT...AND
DROP BELOW ADVISORY ADVISORY LEVELS BY SATURDAY MORNING. 

HIZ001>004-007-008-012-013-017-019-020-021445-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-130202T0400Z/
/O.EXB.PHFO.SU.Y.0009.000000T0000Z-130202T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
342 PM HST FRI FEB 1 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...14 TO 18 FEET. ALONG WEST
  FACING SHORES...8 TO 12 FEET.

* TIMING...SURF GRADUALLY LOWERING THROUGH THE NIGHT. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING 
  SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING 
  SWIMMING DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ006-021445-
/O.EXT.PHFO.SU.Y.0009.000000T0000Z-130202T1600Z/
WAIANAE COAST-
342 PM HST FRI FEB 1 2013

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...8 TO 12 FEET.

* TIMING...SURF GRADUALLY LOWERING THROUGH THE NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING 
  SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING 
  SWIMMING DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ023-026-021445-
/O.EXT.PHFO.SU.Y.0009.000000T0000Z-130202T1600Z/
KONA-KOHALA-
342 PM HST FRI FEB 1 2013

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* SURF...5 TO 8 FEET.

* TIMING...SURF GRADUALLY LOWERING THROUGH THE NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...POUNDING 
  SHORE BREAK...AND STRONG LONG SHORE AND RIP CURRENTS MAKING 
  SWIMMING DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 31, 4:55 AM HST, 4 hours earlier.

Area forecast discussion, Jan 31, 4:55 AM HST, 4 hours before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE HONOLULU HI
455 AM HST THU JAN 31 2013

.SYNOPSIS...
THE CLOUDINESS OVER THE BIG ISLAND WILL CONTINUE TO LESSEN THIS
MORNING AS THE TROUGH FINALLY DISSIPATES. MEANWHILE...THE TRADE
WINDS HAVE RETURNED. THEY WILL BE GAINING STRENGTH...REACHING
MODERATE SPEEDS BY FRIDAY. THE TRADES EASES OFF OVER THE
WEEKEND...BUT WILL RESUME PICKING UP STEAM AGAIN SUNDAY NIGHT.
SHOWERS RIDING IN WITH THE TRADE WILL FAVOR THE WINDWARD AND
MOUNTAIN AREAS.

&&

.DISCUSSION...
THE FORECAST REMAINS ON TRACK FOR CONTINUED THINNING OUT OF THE
CLOUD COVER OVER THE BIG ISLAND THIS MORNING. THE TRADES HAVE
RETURNED...AND WILL BE STRENGTHENING TO MODERATE SPEEDS TONIGHT.

THE FREQUENCY OF THE TRADE SHOWERS FOR TONIGHT AND FRIDAY NIGHT IS
SLATED TO BE LESS FOR ISLANDS WEST OF MOLOKAI AND A TAD MORE FOR
THE REMAINING ISLANDS. THIS IS DUE TO THE MOISTURE BEING BLOWN BACK
BY THE TRADES AFTER HAVING LEFT THE BIG ISLAND AND MAUI.

THE TRADES WILL WEAKEN SATURDAY...LIGHT ENOUGH TO PROMOTE THE
DEVELOPMENT OF LOCAL DAYTIME SEA BREEZES...WITH THE END RESULT OF
LOCAL INTERIOR AND LEEWARD CLOUDINESS. SHOWERS FROM THESE CONVECTIVE
CLOUDS WILL BE MINIMAL THANKS TO A STRONG MID LEVEL RIDGE SETTLING
OVER THE AREA. THE RIDGE WILL LIMIT THE VERTICAL GROWTH OF THESE
CLOUDS TO NO HIGHER THAN 8000 FEET ACROSS THE SMALLER ISLANDS.
DURING THE NIGHTTIME HOURS...THE TRADES WILL BE STRONG ENOUGH TO
CARRY A COUPLE OF SHOWERS ONTO THE ISLAND/S WINDWARD AND MOUNTAIN
AREAS.

THIS BRIEF LET DOWN IN THE TRADES IS THE RESULT OF AN APPROACHING
FRONT... CAUSING THE SURFACE RIDGE TO MOVE CLOSE TO KAUAI. THE FRONT
FALLS APART NORTH OF THE ISLANDS...BUT THE REMNANTS WILL LIKELY BE
BLOWN IN WITH THE TRADE WINDS...STARTING TUESDAY NIGHT.

THE RESUMPTION OF THE STRONGER TRADES SUNDAY NIGHT WILL LIKELY HAVE
A LOW FREQUENCY OF SHOWERS AS THE STRONG MID LEVEL RIDGE MAKE ITS
PRESENCE KNOWN. THE UPTICK IN TRADE SHOWERS...AS NOTED ABOVE...WILL
COME TUESDAY NIGHT...WHEN THE REMNANTS TO AN OLD FRONT REACHES THE
ISLANDS.

SHOULD ALSO NOTE THAT WE WILL BE WITHOUT THE SERVICE OF THE BIG
ISLAND WEATHER RADAR UNIT NEAR PAHALA AND NAALEHU...WITH THE CALL
SIGN PHWA. PHWA...COVERING EASTERN BIG ISLAND INCLUDING HILO...IS
DOWN FOR UPGRADE FOR THE NEXT TWO WEEKS. IT IS SLATED TO RETURN TO
SERVICE ON FEBRUARY 8 2013.

&&

.MARINE...
BUOY 51101 NORTHWEST OF KAUAI...IS NOW PICKING UP THE 15 SEC
NORTHWEST SWELL. THIS 15 SEC BELONGS TO THE FIRST TO TWO NORTHWEST
SWELLS WHICH IS RUNNING A FEW HOURS LATE. THE MORE SIGNIFICANT
NORTHWEST SWELL...SLATED TO REACH THIS BUOY AT 3 AM HST...WITH 20
SEC...HAS NOT YET.

WE HAVE GONE AHEAD IN ISSUING A HIGH SURF ADVISORY...EFFECTIVE AT
12 NOON TODAY. THE ADVISORY COVER THE NORTH AND WEST SHORES OF
NIIHAU KAUAI OAHU MOLOKAI AND THE NORTH FACING SHORES OF MAUI. THIS
ADVISORY WILL BE UPGRADED TO A WARNING IF NECESSARY.

ANOTHER HIGH SURF ADVISORY IS LIKELY FOR THE WEST FACING SHORES OF
THE BIG ISLAND SHOULD THE LARGE NW SWELL PANS OUT. THIS SWELL IS
SLATED TO REACH THE BIG ISLAND FRIDAY.

A SMALL CRAFT ADVISORY...DUE TO COMBINED SEAS OF 10 FEET OR
HIGHER...WILL LIKELY BE ISSUED SOMETIME TODAY...AS THE CONDITION
WILL NOT BE MET UNTIL TONIGHT.

THE TRADE WINDS FRIDAY WILL CUT CLOSE TO SMALL CRAFT CRITERIA OF 25
KNOTS SO WE WILL BE MONITORING THIS CLOSELY.

&&

.AVIATION...
VFR CONDS WILL PREVAIL ACROSS THE ISLANDS TODAY EXCEPT FOR MVFR
CEILINGS AND VIS ASSOCIATED WITH THE TRADE WIND SHOWERS. THESE
SHOWERS WILL FAVOR THE WINDWARD AND MOUNTAIN AREAS...ESPECIALLY
ISLANDS EAST OF OAHU.

WE ARE NOT EXPECTING LO LVL MOD TURB BUT WILL BE MONITORED CLOSELY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY IN EFFECT AT 12 NOON HST TODAY TO 6 PM HST FRIDAY
FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND
MOLOKAI...AND THE NORTH FACING SHORES OF MAUI.

&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:29 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao6 hr
Jan 31, 6:32 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 31, 8:55 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao42 hr
Jan 31, 11:34 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

High Surf Warnings in Hawaii, 2013Every high surf warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.